Alert archive / Ohio / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 36, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 15, 2018, 5:42 PM EDT for Morgan County, Washington County, Ohio. It was in force for 33 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2018, 5:42 PM EDT (21:42 UTC)
- Expired
- May 15, 2018, 6:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Morgan County, OH, Washington County, OH
The radar
The Charleston,WV radar (KRLX), 152 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 5:50 PM EDT | TSTM WND DMG | Malta, OH | ROAD CLOSED DUE TO DOWNED TREES ALONG COUNTY ROAD 669 AND NICKEL SIZE HAIL. |
| May 15, 5:50 PM EDT | TSTM WND DMG | Malta, OH | ROAD CLOSED DUE TO DOWNED TREES ALONG STATE ROAD 669 NORTH OF MALTA AND NICKEL SIZE HAIL. |
| May 15, 5:50 PM EDT | HAIL 0.88 | Malta, OH | ROAD CLOSED DUE TO DOWNED TREES ALONG COUNTY ROAD 669 AND NICKEL SIZE HAIL. |
| May 15, 5:50 PM EDT | HAIL 0.88 | Malta, OH | ROAD CLOSED DUE TO DOWNED TREES ALONG STATE ROAD 669 NORTH OF MALTA AND NICKEL SIZE HAIL. |
| May 15, 5:55 PM EDT | HAIL 1 | Mcconnelsville, OH | SOCIAL MEDIA REPORT CONFIRMING QUARTER SIZED HAIL IN MCCONNELSVILLE, OH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 856 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
228
WUUS51 KRLX 152142
SVRRLX
OHC115-167-152215-
/O.NEW.KRLX.SV.W.0036.180515T2142Z-180515T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
542 PM EDT TUE MAY 15 2018
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Northwestern Washington County in southeastern Ohio...
Morgan County in southeastern Ohio...
* Until 615 PM EDT
* At 542 PM EDT, severe thunderstorms were located along a line
extending from near South Zanesville to 6 miles west of
McConnelsville to near Glouster, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
McConnelsville, Beverly, Malta, Stockport, Bristol, Eagleport and
Hackney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3976 8165 3975 8164 3967 8164 3966 8159
3963 8159 3953 8166 3955 8202 3968 8195
3976 8195
TIME...MOT...LOC 2142Z 270DEG 27KT 3984 8198 3969 8197 3957 8204
HAIL...1.00IN
WIND...60MPH
$$
302 follow-up statements
009
WWUS51 KRLX 152203
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
603 PM EDT TUE MAY 15 2018
OHC115-167-152215-
/O.CON.KRLX.SV.W.0036.000000T0000Z-180515T2215Z/
Washington OH-Morgan OH-
603 PM EDT TUE MAY 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHWESTERN WASHINGTON AND NORTHEASTERN MORGAN COUNTIES...
At 603 PM EDT, severe thunderstorms were located along a line
extending from 9 miles west of Caldwell to 8 miles east of
McConnelsville to 6 miles west of Beverly, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Beverly, Stockport, Bristol and Hackney.
#
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3976 8165 3975 8164 3967 8164 3966 8159
3963 8159 3953 8166 3954 8184 3967 8177
3976 8177
TIME...MOT...LOC 2203Z 272DEG 42KT 3980 8169 3965 8168 3953 8175
HAIL...1.00IN
WIND...60MPH
$$
30336
WWUS51 KRLX 152212
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
612 PM EDT TUE MAY 15 2018
OHC115-167-152222-
/O.EXP.KRLX.SV.W.0036.000000T0000Z-180515T2215Z/
Washington OH-Morgan OH-
612 PM EDT TUE MAY 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHINGTON AND
NORTHEASTERN MORGAN COUNTIES WILL EXPIRE AT 615 PM EDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston West Virginia.
LAT...LON 3976 8165 3975 8164 3967 8164 3966 8159
3963 8159 3953 8166 3954 8184 3967 8177
3976 8177
TIME...MOT...LOC 2212Z 270DEG 27KT 3980 8161 3965 8160 3953 8167
$$
30What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:43 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 15, 3:43 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Charleston WV Issued by National Weather Service JACKSON KY 343 PM EDT Tue May 15 2018 .SYNOPSIS... Unsettled weather pattern continues through the week with daily thunderstorm chances in a warm and humid air mass. && .NEAR TERM /UNTIL 6 PM WEDNESDAY EVENING/... As of 340 PM Tuesday... The latest surface map features a wavy cool front aligned from east to west across the Ohio Valley. Convection has been organizing along the boundary, with the most significant activity occurring towards New England. Aloft, an upper level low continues to spiral across the eastern Gulf of Mexico, advecting moisture into the region through the day. So far, convection has been isolated across the area; however, given the heating and weakening cap, expect coverage to increase through late this afternoon and early this evening, with isolated strong to severe storms possible. The latest HRRR has also been playing up clusters of convection moving in from central Ohio, affecting the Parkersburg area in the 5-6 pm time frame. Depending upon the evolution of the outflow associated with this activity, further convection may build downstream into the area, where some locations had seen heavier rainfall from yesterday. This would pose an isolated flash flooding threat, but there is not enough confidence for a watch, as the outflow looks to be fairly progressive as it moves through the area. Convection will diminish past midnight, with lows generally in the 60s, with low clouds and fog likely forming in the wake of the rainfall. Convection will fire up once again on Wednesday, as general troughiness takes hold across the Ohio and Tennessee valleys. Will continue with likely POPs for most locations. Highs will be cooler, generally upper 70s to lower 80s. Again, an isolated flash flooding threat will be possible, with less of a threat of severe, given the weaker shear and instability in place. && .SHORT TERM /6 PM WEDNESDAY EVENING THROUGH THURSDAY NIGHT/... As of 340 PM Tuesday... Active pattern continues through the short term. We also continue to find ourselves between a frontal boundary that will drop into the area from the north tonight before stalling, and a tropical system to our south. Moisture will continue to stream northward into the southern Appalachians with the surface frontal zone providing a focus for fairly widespread but mainly afternoon and evening shower and thunderstorm activity. Sensible weather should remain unsettled and while not hot, muggy and warm with a small diurnal trend. Afternoon highs Thursday will climb into the 70s to near 80 and overnight lows in general will fall into the mid 60s though some of the typically cooler valleys may get closer to 60. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 340 PM Tuesday... Tropical wave or low in the deep south finally gets picked up by the westerlies and lifts northward into New England by Sunday. That leaves us under the sole influence of northern stream disturbances through the remainder of the forecast. Synoptically, disturbances will continue to track across the Great Lakes and Ohio Valley but a more westerly flow aloft may allow for a bit more sunshine and warmer temps between disturbances...and then the occasional threat of showers and thunderstorms with each disturbance. Again, temperatures remain above normal. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Showers and thunderstorms will initiate and increase in areal coverage from southeast to northwest through late this afternoon. Additional and perhaps more organized convection will move in from central Ohio closer to 00z. This activity will affect TAF sites through 02 to 03z...bringing periods of MVFR conditions at times. Showers and thunderstorms look to diminish in coverage and intensity into the overnight hours, although some uptick in coverage may be possible along a line from KCKB to KPKB between 06 and 12z, depending upon thunderstorm organization upstream into Ohio at that time. Elsewhere, ceilings and visibilities will lower between 06 and 12z, likely reaching MVFR west of a line from KCKB to KBKW, with IFR possible at KEKN between 09 and 12z. Ceilings will gradually raise up through the day on Wednesday, with additional convection likely firing towards the end of the period. Winds will average less than 10 kts for most locations through Wednesday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Convection timing Tuesday may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00 EDT 1HRLY 09 10 11 12 13 14 15 16 17 18 19 20 CRW CONSISTENCY M M M M M M M M M M M M HTS CONSISTENCY M M M M M M M M M M M M BKW CONSISTENCY M M M M M M M M M M M M EKN CONSISTENCY M M M M M M M M M M M M PKB CONSISTENCY M M M M M M M M M M M M CKB CONSISTENCY M M M M M M M M M M M M AFTER 18Z WEDNESDAY...There will be periods of MVFR or worse conditions due to bouts of showers and thunderstorms through the rest of the week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MZ/26 NEAR TERM...GEOGERIAN SHORT TERM...RAY LONG TERM...RAY AVIATION...GEOGERIAN
Hazardous weather outlook, May 15, 3:19 PM EDT, 2 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV Issued by National Weather Service JACKSON KY 319 PM EDT Tue May 15 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020- 026>032-039-040-517>526-161100- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis- Harrison-Taylor-Upshur-Barbour-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 319 PM EDT Tue May 15 2018 This Hazardous Weather Outlook is for portions of northeast Kentucky, southeast Ohio, central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia, southern West Virginia, and western West Virginia. .DAY ONE...This Afternoon and Tonight There is a marginal risk for severe thunderstorms this afternoon and tonight. In addition, there is a slight risk for excessive rainfall this afternoon and tonight that could lead to flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms could cause isolated flash flooding at times from Wednesday into the upcoming weekend. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any occurrences of severe weather or flooding this afternoon and tonight. VAZ003-004-WVZ024-025-033-034-515-516-161100- Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh- 319 PM EDT Tue May 15 2018 This Hazardous Weather Outlook is for portions of southwest Virginia, southeast West Virginia, and southern West Virginia. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this afternoon and tonight. Some storms could be strong and produce gusty winds and small hail. In addition some thunderstorms could produce heavy rainfall leading to isolated flash flooding, especially should any storms pass repeatedly over the same location. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms could cause isolated flash flooding at times from Wednesday into the upcoming weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 15, 4:29 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
429 PM EDT TUE MAY 15 2018
VAZ003-004-152100-
Dickenson-Buchanan-
429 PM EDT TUE MAY 15 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL DICKENSON AND WEST
CENTRAL BUCHANAN COUNTIES...
At 428 PM EDT, a strong thunderstorm was located near Breaks
Interstate, moving north at 10 mph.
Winds in excess of 45 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Breaks Interstate.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3731 8229 3733 8226 3735 8224 3736 8222
3734 8215 3723 8221 3723 8231
TIME...MOT...LOC 2028Z 195DEG 10KT 3727 8224
30Special weather statement, May 15, 4:50 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
450 PM EDT TUE MAY 15 2018
OHZ066-152115-
Perry-
450 PM EDT TUE MAY 15 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PERRY COUNTY...
At 450 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Harbor Hills to Bremen. Movement was east
at 25 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
New Lexington, Somerset, Shawnee, Perry State Forest, Thornport,
Harbor Hills, Crooksville, Thornville, Junction City, New
Straitsville and Glenford.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3993 8242 3992 8241 3991 8217 3982 8217
3981 8209 3956 8218 3956 8226 3959 8226
3960 8238 3974 8236 3974 8241 3983 8240
3984 8247 3993 8246
TIME...MOT...LOC 2050Z 285DEG 22KT 3994 8244 3969 8242
30Special weather statement, May 15, 5:18 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
518 PM EDT TUE MAY 15 2018
OHZ066-067-075-152145-
Athens-Morgan-Perry-
518 PM EDT TUE MAY 15 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN PERRY...WESTERN
MORGAN AND NORTHWESTERN ATHENS COUNTIES...
At 518 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northeast of Perry State Forest
to near New Lexington to near Shawnee. Movement was east at 35 mph.
Wind gusts of 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
New Lexington, Glouster, McConnelsville, Shawnee, Perry State Forest,
Buchtel, Crooksville, New Straitsville, Malta, Corning, Jacksonville,
Murray City, Trimble, Hemlock, Rendville, Burr Oak State Park and
Eagleport.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3991 8216 3982 8217 3982 8208 3977 8208
3976 8185 3958 8183 3941 8202 3946 8218
3947 8217 3956 8216 3956 8226 3959 8226
3960 8230 3970 8221 3991 8221
TIME...MOT...LOC 2118Z 292DEG 30KT 3984 8213 3967 8213 3954 8226
30The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 4:50 PM EDT | Special Weather Statement | RLX | Perry | 25 min |
| May 15, 5:18 PM EDT | Special Weather Statement | RLX | Morgan | 27 min |
| May 15, 5:23 PM EDT | Severe Thunderstorm Warning | RLX | Morgan, Perry | 37 min |
| May 15, 6:08 PM EDT | Special Weather Statement | RLX | Washington | 37 min |
| May 15, 6:18 PM EDT | Severe Thunderstorm Warning | RLX | Washington | 42 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.